The biggest question to ask is why you want to switch.
If you’re experiencing negative side effects, then it’s reasonable to have a conversation with your doctor about other options for treatment.
Another reason switching might be considered is if you’ve been taking something at an appropriate dose but you’re still having trouble managing your symptoms.
In this case, your doctor will likely talk with you about whether switching or augmenting your current medication with a new medication is an option for you.
I don’t recommend switching simply because you’ve been taking something for a long time, especially if that medication is providing relief from your symptoms.
People will ask me if they should change medication to avoid tolerance. This isn’t recommended practice in the treatment of bipolar disorder.
Switching medication should occur under the guidance of your prescribing physician.
If your doctor recommends switching medication, they may slowly decrease the medication you’re taking while starting you on the new medication. Or they may recommend you wait until you’re completely off the medication before starting a new one.
The decision is typically made based on a number of factors, including the reason you’re switching and the amount of time it takes your body to rid itself of the original medication.
Important terms to know
When switching or stopping a medication, there are some common terms your doctor may use. Knowing what these words mean can help when making a decision.
- Cross-taper: When your doctor mentions cross-tapering, it means they’ll gradually lower the dose of the medication you’re taking while gradually increasing the dose of the new medication at the same time.
- Tapering off: Tapering off is when your dose is gradually lowered until it’s stopped.
- Washout period: These are done to help rid your body of the first medication before introducing a new one. It’s a period when you’re switching medications and stop taking any medication between switching from the old medication to the new one.
- Direct switch: A direct switch is when you stop taking one medication one day and start a new one the next day.
- Moderate switch: This may include tapering the first medication and immediately starting a new one when you’ve completely finished the first. A washout period of 2 to 4 days may be done with this type of switch.
- Augmentation: Augmenting is adding a new medication to your current one. It may be recommended if your current medication isn’t effective enough to manage all your symptoms.
That depends on the reason you’re switching and the way your symptoms respond to medication or how significant your symptoms have been historically.
The most challenging part in switching medication is knowing that there’s a risk of symptoms becoming worse before you can better manage them with the new medication.
There’s often a plan in place for how to deal with a mental health emergency in the event symptoms worsen to a level that requires more intense intervention, such as hospitalization.
While some people decide not to take medication for their bipolar disorder, it’s not recommended. Mood episodes can cause severe impairment in your daily life.
Depression can reach debilitating, dangerous levels that can lead to severe hopelessness and suicidal thoughts. Mania, and to a lesser degree hypomania, can cause significant physical and social impairment due to the behaviors that can occur during these episodes.
Mood episodes in bipolar disorder can be brought on by stressors but can also occur without warning, making it difficult to predict.
The time it takes to adjust to a new medication will be based on what medication you’re taking.
With some bipolar disorder medications, you may experience side effects fairly quickly. With others, it may take more time to know if you can tolerate the new medication, especially if that medication requires multiple dose increases to see adequate relief from symptoms.
We use different categories of medications to treat bipolar disorder, so side effects can vary.
You could see anything from feeling sedated to feeling restless. Some may cause increased appetite, while others may not. It’s crucial to have this conversation with your doctor when starting a new medication.
There are often risks when going off a medication. We typically see discontinuation symptoms if a person is switching from an antidepressant medication, such as a selective serotonin reuptake inhibitor (SSRI) or a serotonin noradrenaline reuptake inhibitor (SNRI).
These symptoms may range from a general sense of achiness or flu-like symptoms to what people commonly describe as brain zaps (electric shocks or sensations felt in the brain or head).
Dr. Nicole Washington is an ABMS board certified psychiatrist and the chief medical officer of Elocin Psychiatric Services, a primarily virtual practice where she focuses on the mental health needs of busy professionals. Washington has spent most of her career caring and advocating for people who aren’t typically consumers of mental health services, namely underserved communities and high-performing professionals.